From Science Daily:
During and after chemotherapy, many cancer patients describe feeling a mental fog, a condition that has been dubbed “chemo brain.” Why this happens is unclear, but researchers have found a new clue to understanding this syndrome. A study in the journal ACS Chemical Neuroscience reports that chemotherapy in rats affects their chemical messengers dopamine and serotonin, which are associated with cognition.
Studies have estimated that up to one-third of chemotherapy patients experience a change in their cognitive abilities. The complication can include memory lapses, trouble concentrating and difficulty remembering common words. Scientists have proposed that the chemotherapy drugs could cause the symptoms by restricting blood flow in the brain or interfering with chemical signaling. Michael A. Johnson and colleagues at the University of Kansas wanted to investigate how carboplatin therapy — commonly given to patients with breast, bladder, colon and other cancers — affects dopamine and serotonin.
The researchers administered carboplatin to rats over four weeks and found that the release and uptake of both dopamine and serotonin in their brains became sluggish after treatment. Also, the treated rats appeared to have cognitive issues. The results suggest that impaired neurotransmitter release and uptake could play a role in the development of chemo brain, although more work is needed to further pin down the mechanism, the researchers say.
Sam V. Kaplan,…